Wyoming, 2013

Hail in Wyoming, July 22, 2013

July 22, 2013 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over northern Crook County and produced large hail in the Hulett area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northern Crook County and produced large hail in the Hulett area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUL 22 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 234 PM MDT MON JUL 22 2013

CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS THE EASTERN
DAKOTAS...WITH WEAK LOW DEVELOPING NEAR THE BIG HORNS ALONG
STATIONARY FRONT. MESO ANALYSIS SHOWS 1000-1500 J/KG MLCAPE ACROSS
NORTHEAST WYOMING INTO THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA.
MLCIN DECREASING...BUT STILL 50-100J/KG. WEAK LOW LEVEL
CONVERGENCE ALONG SURFACE BOUNDARY AND OVER HIGHER TERRAIN OF
BLACK HILLS SHOULD BE STRONG ENOUGH FOR ISOLATED THUNDERSTORMS TO
DEVELOP IN THE NEXT HOUR OR TWO. LATEST RUN OF THE HRRR...ALONG
WITH 18Z NAM/RUC ALL SUPPORT ISOLATED CONVECTION OVER NORTHEAST
WYOMING INTO WESTERN SOUTH DAKOTA THROUGH EARLY EVENING.
SUFFICIENT SHEAR FOR A FEW SUPERCELLS WITH LARGE HAIL THROUGH THIS
EVENING.

THUNDERSTORM CHANCES INCREASE LATE THIS EVENING/OVERNIGHT...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA INTO THE PHILIP AREA. LOW LEVEL SETS
UP ACROSS WESTERN SOUTH DAKOTA TONIGHT IN RESPONSE TO SHORTWAVE
CROSSING EASTERN MONTANA/WESTERN NORTH DAKOTA. BEST 700MB THETA-E
ADVECTION IS NORTH AND EAST OF THE BLACK HILLS. FORECAST SOUNDINGS
SUPPORT CAPE OF 1000-1500J/KG WITH MINIMAL CAP WITH UPDRAFTS
INITIATED AT 700MB. SMALL THREAT FOR LARGE HAIL TO CONTINUE OVERNIGHT.
HAVE INCREASED POPS ACROSS NORTHWEST SOUTH DAKOTA OVERNIGHT.
CONVECTION WILL LINGER INTO TUESDAY MORNING...ESPECIALLY ACROSS
SOUTH CENTRAL SOUTH DAKOTA. NARROW AXIS OF INSTABILITY ACROSS
WESTERN SOUTH DAKOTA TUESDAY AFTERNOON WILL RESULT IN SOME
ISOLATED THUNDERSTORMS.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 234 PM MDT MON JUL 22 2013

PERSISTENT UPPER LEVEL RIDGE OVER THE SOUTHWESTERN
CONUS WILL KEEP WEST TO NORTHWEST FLOW OVER THE NORTHERN PLAINS
THROUGH MUCH OF THE EXTENDED PERIOD. A VARIETY OF SHORT WAVES RIDING
UP AND OVER THE RIDGE WILL BRING A NEAR DAILY CHANCE FOR
THUNDERSTORMS. NEAR AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 234 PM MDT MON JUL 22 2013

ISOLD/SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON/EARLY EVENING OVER THE BLACK HILLS AREA AND FAR
NORTHEASTERN WY...THEN TRACK EAST-SOUTHEAST ACROSS WESTERN SD
TONIGHT. MORE SHOWERS AND STORMS COULD MOVE ACROSS NORTHERN
PORTIONS OF SD FROM MT DURING THE OVERNIGHT. A FEW STORMS COULD BE
STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. MVFR CONDITIONS ARE
POSSIBLE IN THE VICINITY OF ANY STRONGER STORMS. OTHERWISE...VFR
CONDITIONS ARE GENERALLY EXPECTED THROUGH TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Jul 22, 2:08 AM MST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
308 AM MDT MON JUL 22 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
308 AM MDT (408 AM CDT) MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN
WYOMING...THE BLACK HILLS AND FAR SOUTHWESTERN SOUTH DAKOTA LATE
THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THERE
IS A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AND
CENTRAL SOUTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
NEARLY EVERY DAY TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 22, 2:42 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUL 22 2013

WYZ054-056-222215-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
342 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 415 PM MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WESTON...OR 29 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHOTO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4488 10497 4454 10494 4457 10531 4473 10534
TIME...MOT...LOC 2142Z 259DEG 22KT 4466 10520

POJORLIE
Special weather statement, Jul 22, 3:25 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 22 2013

WYZ054-056-057-222315-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
425 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LIGHTNING FLAT TO NEW HAVEN TO OSHOTO...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LIGHTNING FLAT...
  HULETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4501 10530 4501 10471 4487 10447 4463 10451
      4458 10506 4479 10500 4500 10532
TIME...MOT...LOC 2225Z 257DEG 19KT 4500 10512 4482 10480
          4462 10485

POJORLIE
Local storm report, Jul 22, 3:27 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             8 NW ROCKYPOINT         44.99N 105.20W
07/22/2013  E0.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

DBARBER
Special weather statement, Jul 22, 3:54 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT MON JUL 22 2013

WYZ056-057-222345-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
454 PM MDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 545
PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 16 MILES
NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVIL'S TOWER...
  SUNDANCE...
  WARREN PEAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 175 AND
193...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4453 10421 4425 10443 4454 10494 4466 10482
TIME...MOT...LOC 2253Z 298DEG 24KT 4451 10464

POJORLIE

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crook

When
July 22, 4:35 PM MST to 4:45 PM MST
Where
Crook County, 4.61 mi N of Hulett
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.746, -104.614

Hail, Crook

When
July 22, 4:55 PM MST
Where
Crook County, 1.63 mi WNW of Hulett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.690, -104.630

Hail, Crook

When
July 22, 4:55 PM MST
Where
Crook County, 2.53 mi NW of Hulett
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.710, -104.630

Hail, Crook

When
July 22, 5:00 PM MST
Where
Crook County, Hulett
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.680, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466559, 466562, 466563, 466560.